Hail, Yellowstone
- When
- August 14, 9:19 AM MST
- Where
- Yellowstone County, 0.69 mi S of Shepherd
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.940, -108.350
A thunderstorm over Shepherd produced nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over Shepherd produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 7:40 AM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
840 AM MDT Tue Aug 14 2018
.UPDATE...
Trof to the northwest of our CWA is exerting its influence on our
area. High instability and vorticity forcing is producing a large
area of showers and thunderstorms, mainly east of Billings. We
have adjusted PoP's for the rest of the morning upward for these
areas. Convection may die down a little toward the noon hour,
before additional energy rotates into the area again this
afternoon. Best helicity is from southern Big Horn County
south/southeastward through Sheridan. This area could very well
see heavy rain, considerable lightning and hail this afternoon
into the evening. BT
&&
.SHORT TERM...valid for Tdy and Wed...
Upper-air disturbances in west/southwesterly flow aloft are
generating showers and thunderstorms this morning over portions
of southern Montana and northern Wyoming. Expect more shower and
thunderstorm activity today as an upper-level shortwave trough/low
moves southeastward over the Northern Rockies, eventually reaching
the Dakota border Wednesday morning. Showers and thunderstorms
will generally end from west to east tonight over the western and
central areas (including Billings) and then over the far
southeastern areas (Carter County) Wednesday afternoon.
For areas mainly southeast of Billings, a few severe
thunderstorms are possible this afternoon and evening. Cooling
aloft combined with low-level southeasterly flow should generate
good instability over southeastern MT into north central WY. The
track of the upper low should also give 0-6 km shear supportive of
severe thunderstorms in this area. The shear should be less
northwest of Billings, under the center of the upper low...so
only general thunderstorms are expected northwest of Billings at
this time.
Upper ridging will build over the region on Wednesday, giving dry
and warmer weather to much of the region. A lingering shower or
thunderstorm is still possible over far southeastern MT, mainly
near the Dakota border, under the western edge of the upper low.
High temperatures will generally be in the upper 70s to lower 80s
today, then rise to the upper 80s to near 90 degrees on Wednesday.
RMS/Chambers
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Ridging on Thursday will bring the warmest day of the week with
low to mid 90s across the lower elevations. Will see a slight
chance for a shower or thunderstorm over western
mountains/foothills, otherwise expect dry conditions. Changes
begin Friday as upper low of Pacific origin shifts in from the
west. This system will begin to increase the chance for
showers/tstms and will bring cooler air into the Northern Rockies
for the weekend. The low will be a slow mover and will tap into
some cooler Canadian air pushing temperatures down into the 70s
for Sunday and Monday. Instability from the upper low combined
with upslope NE-E winds will provide a prolonged period of
scattered shower and thunderstorm development. Latest WPC QPF
forecast for the day 4-7 period show totals around an inch, with
heavier amounts in the mountains and foothills. GEFS plumes
starting to show a few members well over an inch Saturday through
Sunday. Still time for the forecast to change and ensembles
continue to show a lot of spread so will keep precipitation totals
and temperature forecast a bit in check until certainty
increases. Still this is a good pattern to help with regional fire
concerns. Chambers
&&
.AVIATION...
Scattered showers and a few embedded thunderstorms will continue
this morning, mainly along and south of a Livingston to Billings to
Baker line. Local MVFR visibility can be expected with moderate
precipitation associated with this activity. Ceilings should
remain VFR. Occasional mountain obscurations are possible. Scattered
thunderstorms are expected to develop this afternoon over the
western mountains, moving across the area to the east through this
evening. Strongest storms are expected from the Bighorn Mountains
east into South Dakota with isolated large hail and wind gusts
over 50mph. Chambers/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 079 057/089 059/093 062/089 061/080 055/073 054/076
4/T 10/U 01/U 11/B 24/T 44/T 33/T
LVM 081 047/090 049/091 054/086 052/078 048/074 048/078
2/T 00/U 11/B 13/T 45/T 44/T 32/T
HDN 080 054/089 056/094 060/092 060/080 054/075 052/078
7/T 21/U 00/U 11/B 25/T 44/T 33/T
MLS 082 058/087 060/094 062/094 064/084 056/077 053/078
3/T 21/U 00/U 01/U 13/T 54/T 23/T
4BQ 080 056/085 056/092 061/094 062/084 054/077 053/077
7/T 63/T 00/U 01/U 25/T 65/T 33/T
BHK 080 055/083 055/091 060/092 061/085 056/078 051/077
2/T 22/T 10/U 01/U 02/T 55/T 22/T
SHR 080 052/086 053/091 057/089 056/081 051/074 048/076
4/T 51/U 11/U 11/B 25/T 65/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 403 AM MDT Tue Aug 14 2018 MTZ028>042-056>058-063>068-WYZ098-099-151015- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 403 AM MDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Isolated severe thunderstorms. * WHERE...Over extreme south central and southeastern Montana and over Sheridan County in Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...A few severe storms are possible with damaging winds and large hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1014 AM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL SHEPHERD 45.94N 108.35W
08/14/2018 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
STPThe Billings radar (KBLX), 22 km away, was scanning. The volume nearest the first event began at 16:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771921.